Alert archive / South Dakota / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 234, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 3, 2002, 5:32 PM CDT for Hanson County, South Dakota. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 3, 2002, 5:32 PM CDT (22:32 UTC)
- Expired
- Aug 3, 2002, 6:15 PM CDT
- In force
- 43 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
County Hanson County, SD
The radar
The Sioux Falls radar (KFSD), 84 km from the middle of the area, began a volume at 22:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 3, 3:00 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 10.5 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 908 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 322 m²/s²
- 0-3 km storm-relative helicity
- 548 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted, in the capitals the NWS used until 2016.
479
WUUS53 KFSD 032232
SVRFSD
SDC061-032315-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
533 PM CDT SAT AUG 3 2002
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
HANSON COUNTY IN SOUTHEAST SOUTH DAKOTA
* UNTIL 615 PM CDT
* AT 533 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 6 MILES SOUTHWEST OF ALEXANDRIA...OR ABOUT 14
MILES SOUTHEAST OF MITCHELL...MOVING NORTHEAST AT 35 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
ALEXANDRIA...FULTON AROUND 540 PM CDT
FARMER AROUND 550 PM CDT
THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.
LAT...LON 4365 9795 4349 9783 4352 9764 4365 9764
4385 9763What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 3:05 PM CDT, 2 hours 27 minutes earlier.
Area forecast discussion, Aug 3, 3:05 PM CDT, 2 hours 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SIOUX FALLS SD 305 PM CDT SAT AUG 3 2002 PRELIMS WILL PROBABLY BE A LITTLE LATE AS THEY HASH OUT THE WATCH BOX. MAIN PROBLEMS WITH FCST PKG IS IN THE SHORT TERM TNGT. WELL ADVERTISED SFC TROF AND LOW PRES NOW TO THE EAST OF KPIR. IT LOOKS LIKE THE 12Z ETA/MESO ETA IS WAY TOO FAST...AND PREFER THE OLDER RUNS OF THE ETA/THE 12Z AVN AND RUC FOR FRONTAL TIMING. PLENTY OF WAA AND JUICED UP SFC AIR HAS RETURNED TO THE FSD CWA...WITH MANY LOCATIONS WELL INTO THE 90S...REACHING CONVECTIVE TEMPS. WIND SHEAR BECOMES LIMITED IN TIME...AS PROFILES SHOW MORE OF A UNIDIRECTIONAL FLOW THIS EVENING AS WELL AS SPEEDS WHICH ARE RATHER UNIFORM. STILL...INSTABILITY IS HIGH ENUF THAT ONE CANNOT RULE OUT SVR WX EARLY THIS EVENING...AND WELL WORD ACCORDINGLY. SO FAR...THE TS IS STRAIGHT UP AND DOWN IN THE WRN CWA BUT THAT MAY CHANGE. MORE CONCERNED ABOUT A HEAVY RAIN THREAT WITH SOME TRAINING ECHOES. THE FIRST WAVE WHICH IS NOW WELL INTO MN IS SHOWING SOME HANGBACK FEATURES TO IT INVOLVING VORT...AND A SECOND UPR WAVE WILL BE MOVG IN OVERNIGHT FM CO. THIS SECOND WAVE WL CONT TO INTERACT WITH THE SLOWLY SAGGING SOUTH BNDRY TO PRODUCE THAT HEAVY RAIN THREAT...MAINLY FM I 90 SWD. ON SUNDAY...SHRA AND A FEW TS ARE STILL A POSSIBILITY IN THE SOUTH. ETA SHOWS THE CWA IN THE RIGHT REAR JET ENTRANCE RGN. BELIEVE THE AVN IS SAGGING THE LOW LVL BNDRY TOO FAR TO THE SOUTH...AS AM NOT SURE HOW IT CAN GO THAT FAR WITH THE UPPER RIDGE SO STRONG. SO AM LEANING TOWARD THE ETA SOLN FOR LOW LVL FRONTAL PLACEMENT...ACTUALLY ALL THE WAY INTO SUNDAY NIGHT AND MONDAY...WHEN IT LIFTS BACK TOWARD THE CWA AS A WMFNT. PCPN CHCS WL CONT SUN NIGHT AND MON MORNING DUE TO A LARGE AMOUNT OF MID LVL FRONTOGENESIS ALONG I 90...AND THE STILL STRONG MID TO UPPER LEVEL PV/PV ADV REGIME IN THE AREA. THIS DOES NOT CLEAR OUT OF HERE UNTIL LATE IN THE DAY ON MONDAY...ENDING IN THE WEST OF COURSE FIRST. LATER IN THE WEEK...MODELS STILL SHOW A KILLER RIDGE OVER THE MID SECTION OF THE COUNTRY...WITH A GRTLKS HIGH PRES SYSTEM BACKING INTO THE CWA ON TUE AND WED. MRF AND NEW 12Z AVN STILL SHOW A RIDGE RIDER JUST TO THE WEST OF THE FSD CWA TUE NIGHT AND WED...AND LEFT OUT OF ALL ZONES FOR NOW DUE TO LIKELY CAPPING. MRF/ECMWF THEN SHOW A STRONGER WAVE MOVG THRU FRI NIGHT...SO THAT IS THE NEXT CHC FOR PCPN AFTER MONDAY NIGHT. .FSD...NONE
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 3:41 PM CDT | Severe Thunderstorm Warning | FSD | Brule | 34 min |
| Aug 3, 4:01 PM CDT | Severe Thunderstorm Warning | FSD | Beadle | 44 min |
| Aug 3, 4:13 PM CDT | Severe Thunderstorm Warning | FSD | Miner | 32 min |
| Aug 3, 4:26 PM CDT | Severe Thunderstorm Warning | FSD | Davison, Sanborn | 44 min |
| Aug 3, 4:42 PM CDT | Severe Thunderstorm Warning | FSD | Kingsbury | 33 min |
| Aug 3, 4:42 PM CDT | Severe Thunderstorm Warning | FSD | Moody | 48 min |
| Aug 3, 4:45 PM CDT | Severe Thunderstorm Warning | FSD | Beadle | 30 min |
| Aug 3, 5:12 PM CDT | Severe Thunderstorm Warning | FSD | Lake | 38 min |
| Aug 3, 5:15 PM CDT | Severe Thunderstorm Warning | FSD | Brookings | 45 min |
| Aug 3, 5:46 PM CDT | Severe Thunderstorm Warning | FSD | Moody | 44 min |
| Aug 3, 6:37 PM CDT | Severe Thunderstorm Warning | FSD | Minnehaha | 28 min |
| Aug 3, 6:47 PM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Turner | 38 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.